Florida, 2008

Damaging Wind in Florida, January 17, 2008

January 17, 2008 · NWS MLB · 1 event in 1 county or zone

A cold front produced thunderstorms across Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cold front produced thunderstorms across Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 17, 3:49 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jan 17, 3:49 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
349 AM EST THU JAN 17 2008

.DISCUSSION...

TODAY/TONIGHT...LOW PRESSURE CENTER APPROACHING FL PANHANDLE EARLY
THIS MORNING. THE LOW IS FORECAST TO RAPIDLY LIFT NORTHEASTWARD TO
ALONG THE NC COAST BY THIS EVENING. AS THIS OCCURS...SELY SURFACE
WINDS EARLY THIS MORNING WILL VEER TO SSW BY AROUND DAY BREAK AND
BECOME SWLY DURING THE DAYTIME HOURS. STILL LIGHTNING OCCURRING OVER
THE EASTERN GULF BUT ACTIVITY HAS THUS FAR WANED TO ONLY LIGHT/MODERATE
RAIN AS IT MOVES TOWARD W COAST THEN INLAND OVER EC FL. THE MOST
IMPRESSIVE WIND SHEAR OCCURRING EARLY THIS MORNING BUT APPEARS
INSTABILITY WILL CONTINUE TO BE ENOUGH OF A LIMITING FACTOR DURING
THE PREDAWN HOURS FOR THUNDER TO REACH INTO EC FL. STILL AM NOT
RULING OUT ISOLATED STORMS WITHIN LARGE AREA OF RAIN TODAY...AND
MOST FAVORED AREAS FOR A FEW STORMS EXPECTED TO SHIFT FARTHER
SOUTH WHERE DAYTIME TEMPS EXPECTED TO REACH NEAR 80...WHILE RAIN
SWATH ACROSS THE NORTH EARLY TODAY EXPECTED TO LIMIT HEATING
THERE. WIND SPEEDS AND ESPECIALLY DIRECTIONAL SHEAR WILL BE
DECREASING BY THIS AFTERNOON SO MAIN CONCERN WILL BE LIGHTNING
AND STRONG WIND GUSTS WITH STORMS. TRAILING FRONT FROM THE LOW
WILL MAKE IT ACROSS THE NORTHERN SECTIONS BY LATE TONIGHT
WITH THE WIND SHIFT ONLY OCCURRING THROUGH A SHALLOW LAYER AS
SWLY FLOW ABOVE THE SURFACE INHIBITS MUCH MORE SOUTHWARD PUSH OF
BOUNDARY.

FRIDAY...FRONT EARLY FRIDAY SHOWS LIMITED PROGRESS SWD OVER THE
PENINSULA DURING THE DAY BEFORE STALLING NEAR CENTRAL FLORIDA. A
RELATIVELY WARM AND MOIST AIRMASS IS EXPECTED TO REMAIN OVER MUCH
OF AREA WITH DEVELOPMENT OF OVERRUNNING CONDITIONS AND SCT LIGHT
SHOWERS ACROSS AREA. BY FRI NIGHT UPSTREAM SFC HGHT FALLS OVER THE
GULF WITH DEVELOPMENT OF SFC WAVE/LOW ADVERTISED. EXISTING SFC
BOUNDARY ACROSS CENTRAL FL WL BEGIN TO LIFT NWD AS A WARM FRONT
WITH A THICKENING WARM SECTOR ACROSS SOUTH/CENTRAL FL. WL GO WITH
HIGHER POPS FRI NIGHT ACROSS NORTH INVOF WARM FRONT WITH ISOLD
POPS SOUTH.

WEEKEND...SFC WAVE OVER THE GULF WL EJECT NEWRD SAT WITH TIMING OF
HIGHEST POPS CURRENTLY DURING THE AFTN PERIOD. TIMING OF SFC EVOLUTION
REMAINS SUSPECT HOWEVER DUE TO LACK OF A DISCRETE H5 SHORTWAVE ASCD
WITH THE SFC FEATURE. NAM GUID IS SLOWER WRT FRONTAL APCH AND LATER
SAT POPS MAY OCCUR IF THIS SCENARIO OCCURS. HAVE KEPT COVERAGE SCT
ATTM AND ONCE TIMING IS BETTER REFINED WL POSSIBLY SEE HIGHER PRECIP
COVERAGE THAN CURRENTLY INDICATED. COLD FRONT EXPECTED TO CLEAR THE
AREA ON SUNDAY MORNING AT THE LATEST. WITH COLDEST DAY SUNDAY AND
SUNDAY NIGHT ACROSS AREA.

NEXT WEEK...A RAPID RETURN TO ONSHORE FLOW EARLY IN THE WEEK IS INDICATED
AND THIS WILL QUICKLY MODERATE SUNDAYS DRY AND COOL AIRMASS. BRISK
ONSHORE FLOW WITH RETURN OF SHALLOW MOISTURE INITIALLY OVER THE TREASURE
COAST THEN SPREADING NORTH MONDAY. SLIGHT CHC POPS AS EARLY AS SUNDAY
NIGHT OVER THE EXTREME SOUTH WILL BECOME ISOLD CENTRAL AND
SOUTHERN SECTIONS MONDAY AS LARGE HIGH PRESSURE CENTER DEPARTS
THE MID ATLC COAST AND INCREASES MARINE COMPONENT. A RATHER ACTIVE
SOUTHERN JET BRANCH THROUGH MIDWEEK EXPECTED TO PRODUCE YET ANOTHER
GULF SFC WAVE LATER IN THE WEEK WITH VEERING FLOW LOCALLY AND
SLIGHT CHANCE POPS DURING THE PERIOD..POSSIBLY INCREASING SHOULD
SFC LOW WITH GULF ORIGINS NEAR THE AREA.

&&

.AVIATION...MAIN CONCERN PRESENTLY IS LLWS AFFECTING ALL TAF
SITES WITH SOME INCREASE IN LOW LEVEL WINDS EXPECTED THROUGH
SUNRISE. SOME IMPROVEMENT EXPECTED BY AROUND 15-16Z AS LOW LIFTS
RAPIDLY NE. MVFR CIG/VSBY REDUCTIONS IN RAIN ACROSS SITES FROM
KMLB NORTHWARD EARLY THIS MORNING BUT SPREADING SOUTHEAST AS THE
DAY WEARS ON. ISOLATED TSRA ALONG WITH LARGE RAINFALL AREA WITH
HIGHEST TSRA CHANCES SRN TAF SITES.

&&

.MARINE...SE WINDS RUNNING AROUND 25KT AT BUOY 41009 EARLY THIS
MORNING WITH SEAS NEAR 7 FT. WINDS VEERING TO SOUTHERLY NEAR SUNRISE
AND SWLY DAYTIME WILL LIMIT MUCH FURTHER BUILDING OF SEAS WITH
WINDS AND SEAS TO BEGIN TO GRADUALLY DECREASE AS THE DAY WEARS ON.
SCHEDULED SCA EXPIRATIONS OF 15Z NEAR SHORE AND 21Z OFFSHORE STILL
LOOK REASONABLE BUT DAYSHIFT CAN MONITOR IF ANY ADJUSTMENTS OR
EXTENSIONS TO THESE ARE WARRANTED. WINDS AND SEAS WILL REMAIN
BELOW HEADLINE CRITERIA FRI AND INTO SAT. STRENGTHENING WINDS ON
SAT AHD OF FRONT MAY REQUIRE HEADLINE AND CERTAINLY WILL LATER
SATURDAY BEHIND FRONT WITH FREQUENT GUSTS OVER 30 KT EXPECTED
AFTER FROPA. ADVISORY CONDITIONS WILL LIKELY CONTINUE THROUGH
MONDAY WITH BRISK WINDS AND STEEP SEAS OVER ALL OF THE WATERS.
ONSHORE CONDITIONS THROUGH MIDWEEK WL PRODUCE MODERATE EAST TO NE
SWELLS AT THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  60  69  59 /  70  20  40  40
MCO  79  60  74  61 /  60  30  40  30
MLB  79  62  75  64 /  60  30  40  30
VRB  80  63  78  66 /  60  40  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR COASTAL
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY
     LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60
     NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
     TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...GLITTO
LONG TERM....PENDERGRAST
Hazardous weather outlook, Jan 17, 5:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
513 AM EST THU JAN 17 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
513 AM EST THU JAN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LARGE AREA OF LIGHT TO MODERATE RAIN WILL MOVE ACROSS NORTHERN
SECTIONS OF EAST CENTRAL FLORIDA THIS MORNING AND ACT TO LIMIT
HEATING SOMEWHAT. TEMPERATURES CLIMBING TO AROUND 80 OVER THE
SOUTHERN SECTIONS MAY ALLOW A FEW STORMS TO DEVELOP IN ADDITION TO
SHOWERS TODAY. WIND SHEAR WILL GRADUALLY DECREASE AS THE DAY WEARS
ON...SO THE PRIMARY THREATS FROM STORMS WILL BE CLOUD TO GROUND
LIGHTNING AND STRONG WIND GUSTS UP TO AROUND 45 MPH.

...WIND AND SEA IMPACT...
SOUTHEAST WINDS OF 20 TO 25 KNOTS EARLY THIS MORNING WILL VEER TO
SOUTHWESTERLY AFTER SUNRISE THEN BEGIN TO GRADUALLY DECREASE BY
THIS AFTERNOON. SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ALL
EAST CENTRAL FLORIDA COASTAL WATERS THIS MORNING AND FOR THE
OFFSHORE WATERS THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AFTER A BRIEF IMPROVEMENT TO BOATING CONDITIONS FRIDAY...HAZARDOUS
BOATING CONDITIONS ARE EXPECTED TO DEVELOP AGAIN SATURDAY AND
PERSIST INTO EARLY NEXT WEEK WITH THE APPROACH OF A STRONG COLD
FRONT. MUCH COLDER AND BREEZY CONDITIONS BEHIND THE COLD FRONT
WILL INCREASE WIND CHILL CONCERNS FOR SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

The radar

The Melbourne radar (KMLB), 19 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
January 17, 7:00 AM EST
Where
Brevard County, 0.27 mi N of Georgiana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
28.284, -80.669

A few trees were blown down by morning thunderstorms near Merritt Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77579.